Alert archive / South Dakota / Tornado Warnings in 2023
Tornado Warning 6, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Sep 23, 2023, 2:07 PM CDT for Codington County, South Dakota. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2023, 2:07 PM CDT (19:07 UTC)
- Expired
- Sep 23, 2023, 2:18 PM CDT
- In force
- 11 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Codington County, SD
The radar
The Aberdeen radar (KABR), 117 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 719 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
021
WFUS53 KABR 231907
TORABR
SDC029-231930-
/O.NEW.KABR.TO.W.0006.230923T1907Z-230923T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
207 PM CDT Sat Sep 23 2023
The National Weather Service in Aberdeen has issued a
* Tornado Warning for...
Northeastern Codington County in northeastern South Dakota...
* Until 230 PM CDT.
* At 207 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Rauville, or near Watertown, moving northeast at
20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Codington County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4493 9710 4495 9715 4513 9709 4506 9689
TIME...MOT...LOC 1907Z 209DEG 19KT 4499 9709
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Wise1 follow-up statement
028
WWUS53 KABR 231918
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
218 PM CDT Sat Sep 23 2023
SDC029-231928-
/O.CAN.KABR.TO.W.0006.000000T0000Z-230923T1930Z/
Codington SD-
218 PM CDT Sat Sep 23 2023
...THE TORNADO WARNING FOR NORTHEASTERN CODINGTON COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4493 9710 4495 9715 4513 9709 4506 9689
TIME...MOT...LOC 1917Z 209DEG 19KT 4504 9705
$$
WiseWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Sep 23, 12:20 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Sep 23, 12:20 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1220 PM CDT Sat Sep 23 2023 .UPDATE... Issued at 1011 AM CDT Sat Sep 23 2023 The forecast remains on track this morning. No major changes are anticipated. && .SHORT TERM...(Today through Sunday Afternoon) Issued at 307 AM CDT Sat Sep 23 2023 We have returns associated with a negatively tilted shortwave lifting up through the James valley into northeast South Dakota/west central Minnesota this morning, with mostly just light rain and an isolated flash of lightning. To the west, maybe a few light showers in central South Dakota, but mostly just low clouds. Southeast of Rapid City there is another area of convection headed towards the southwest CWA and associated with the mid/upper level flow rapidly becoming diffluent. CAMS have latched onto this feature and split convection with more scattered returns to the northeast (towards Pierre and Mobridge) and taking the more impressive returns across southern South Dakota - which is where NAM/GFS shear and MUCAPE values are higher. By 12Z this is just about at the Missouri valley. So, thus we anticipate through the course of the morning we'll be watching this stronger convection glide along the southern extreme or just south of the CWA. Elevated convection could begin developing along the leading edge of the warm advection wing in eastern South Dakota early this morning as well, with that convection heading northwards reaching the southeast border of the CWA/Watertown area between 16-18Z. Overall, some daytime enhancement is noted in CAMS, though with the current amount of stratus/low cloud cover, find it hard to anticipate much for surface based convection potential across the eastern CWA. Also of note...the core of highest NAM/GFS MU and MLCAPE values having shifted east compared to runs 24 hours ago, on the far eastern extreme of the CWA. HREF 0-1km SRH and STP have also shifted just a few miles east to just outside the CWA. Still, will have a heightened hail risk with a high shear/low CAPE environment across the eastern CWA for a few hours in the afternoon. An, on the odd chance we get some persistent breaks in clouds and low level destabilization, the threat for a tornado or two exists. The only thing that gives me pause in advertising an overall reduction in the severe threat is that GEFS plumes do have more CAPE compared to the deterministic run for the eastern CWA, though that was also a trend in the GEFS plumes 24 hours ago. CAMS point towards convection continuing under the circulation of the upper low as well, though within a weaker shear environment and moist adiabatic profiles. What I'd envision here is more of a heavy rain, slow storm motion scenario...contingent on clearing (which CAMS/NBM do hint at for north central/central SD). Given CAMS coverage of convection for today, it stands to reason we will again have a heavy rain threat. Of course with convection it will remain highly variable, and, as an example we can see that reflected in the NBM box and whisker. Aberdeen, for example, ranges between 0.75 and 2.23 inches, with a 63 percent probability of exceeding an inch of moisture. The upper circulation takes its time to cross overhead late Saturday/Sunday. Moist adiabatic profiles and skinny CAPE Sunday could result in additional expansion of showers and weak thunderstorms during peak heating. Both the NAM/GFS show a localized area of stronger 1/2km winds across the far northeast part of the state as the surface low lifts northeast. .LONG TERM...(Sunday Evening through Friday) Issued at 307 AM CDT Sat Sep 23 2023 Key Messages: * Timing the demise of the occluded/closed upper low Monday/Tuesday * Mainly dry by Tuesday with temperatures warming back to near/above normal from Tuesday through Saturday, including high temperatures from the mid 70s to low 80s during much of the period. Not a whole lot has changed in the out periods, compared to 24 hours ago. An occluded/closed upper low is progged to be over the Dakotas/Minnesota region Sunday night, with little movement expected between Sunday night and Monday night. The low will gradually shear apart/spin down, with little of it expected to be remaining by Tuesday. Beyond Tuesday, the pattern maintains some sort of upper level ridging over and to the east of the region, yielding southwest flow aloft. Upper level troughiness out west and upper level ridging to the east is the general pattern during the period. NBM's handling of PoPs Sunday night through Monday night is fine for now. Depending on what end's up happening with this stationary/closed low circulation, PoPs may be able to be pulled out of the forecast entirely for Monday. Then again, by the time Monday gets here, the resolution of details regarding remnant s/w energy within this decaying upper circulation could make it prudent to introduce additional PoPs into Tuesday. Lot's of uncertainty there. By Thursday/Friday, there could be at least one surface boundary drug into/through the region upon which some convective chances would be possible. Again, prior to some low level WAA showing up in the models for Thursday, it seems like recycled airmass theory suffices for how temperatures (daytime insolation) gradually warm up each day over the CWA from Monday through Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1218 PM CDT Sat Sep 23 2023 Terminals KABR,KATY,KPIR,KMBG A mix of MVFR and VFR cigs is expected through evening. Vsby may fall to IFR in heavier showers and thunderstorms. Thunderstorms are very difficult to time at this point across central SD. Most likely sites affected over the next 3 hours will be KABR and KATY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...Connelly LONG TERM...Dorn AVIATION...Wise
Hazardous weather outlook, Sep 23, 3:28 AM CDT, 10 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 328 AM CDT Sat Sep 23 2023 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-240830- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 328 AM CDT Sat Sep 23 2023 /228 AM MDT Sat Sep 23 2023/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Between the Missouri and James river valleys, there is the potential for a line of strong to severe storms to move through during the mid to late morning hours, with the threat for large hail and strong winds. Throughout the rest of the day, we cant rule out the potential for an isolated strong to severe storm. The main threat area for severe weather will be along and east of the I29 corridor from mid day through mid afternoon, with the risk for large hail, strong winds and an isolated tornado or two. Tornado risk will be contingent on how much sunshine we see in the area today. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. Connelly
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 9:33 PM CDT | Areal Flood Warning | ABR | Buffalo | 6 hr |
Nearby
Tornado Warnings in South Dakota, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.